Advertisement

Intensive Care Medicine

, Volume 33, Issue 11, pp 2019–2024 | Cite as

Relative safety of hyperinsulinaemia/euglycaemia therapy in the management of calcium channel blocker overdose: a prospective observational study

  • Shaun L. Greene
  • Indika Gawarammana
  • David M. Wood
  • Alison L. Jones
  • Paul I. Dargan
Brief Report

Abstract

Objective

To examine the clinical safety of hyperinsulinaemia/euglycaemia therapy (HIET) in calcium channel blocker (CCB) poisoning.

Design

A prospective observational study examining biochemical and clinical outcomes of a HIET protocol administered under local poisons centre guidance.

Setting

Critical care settings.

Patients

Seven patients with significant CCB toxicity [systolic blood pressure (BP) < 90 mmHg] treated with HIET.

Interventions

HIET was commenced after correction of any pre-existing hypoglycaemia ([blood glucose] < 65 mg/dl) or hypokalaemia ([K+] < 3.5 mmol/l). A quantity of 50 ml of 50% intravenous dextrose was followed by a loading dose (1 unit/kg) of intravenous short-acting insulin and an insulin maintenance infusion (0.5–2.0 units/kg/h). Euglycaemia was maintained using 5–10% dextrose infusions. Potassium was maintained within low normal range (3.8–4.0 mmol/l).

Measurements and results

Six patients survived. All patients received fluids, calcium, and conventional inotropes. Three patients (who all ingested diltiazem) received an insulin-loading dose; all experienced a significant sustained rise in systolic BP (> 10 mmHg) during the first hour of HIET. Systolic BP did not increase significantly in four patients who did not receive insulin loading. Single episodes of non-clinically significant biochemical hypoglycaemia and hypokalaemia were recorded in one and two patients respectively. Hypoglycaemia was not recorded in any patient administered HIET during the 24 h following CCB ingestion.

Conclusions

HIET used to treat CCB-induced cardiovascular toxicity is a safe intervention when administered in a critical care setting. Maximal HIET efficacy may be obtained when HIET is administered in conjunction with conventional therapy relatively early in the course of severe CCB poisoning when insulin resistance is high.

Keywords

Poisons Calcium channel blockers Adverse effect Hypoglycaemia Hypokalaemia Insulin 

References

  1. 1.
    Newton CR, Delgado JH, Gomez HF (2002) Calcium and beta receptor antagonist overdose: a review and update of pharmacological principles and management. Semin Resp Crit Care Med 23:19–25CrossRefGoogle Scholar
  2. 2.
    DeWitt CR, Waksman JC (2004) Pharmacology, pathophysiology and management of calcium channel blocker and beta-blocker toxicity. Toxicol Rev 23:233–238CrossRefGoogle Scholar
  3. 3.
    Salhanick SD, Shannon MW (2003) Management of calcium channel antagonist overdose. Drug Safety 26:65–79PubMedCrossRefGoogle Scholar
  4. 4.
    Lheureux PER, Zahir S, Gris M, Derrey A, Penaloza A (2006) Bench to bedside review: Hyperinsulinaemia/euglycaemia therapy in the management of overdose of calcium-channel blockers. Critical Care 10:212–217PubMedCrossRefGoogle Scholar
  5. 5.
    Kline JA, Tomaszewski CA, Schroeder JD, Raymond RM (1993) Insulin is a superior antidote for cardiovascular toxicity induced by verapamil in the anesthetized canine. J Pharmacol Exp Ther 267:744–750PubMedGoogle Scholar
  6. 6.
    Kline JA, Leonova E, Raymond RM (1995) Beneficial myocardial metabolic effects of insulin during verapamil toxicity in the anesthetized canine. Crit Care Med 23:1251–1263PubMedCrossRefGoogle Scholar
  7. 7.
    Kline JA, Raymond RM, Leonova ED, Williams TC, Watts JA (1997) Insulin improves heart function and metabolism during non-ischemic cardiogenic shock in awake canines. Cardiovasc Res 34:289–298PubMedCrossRefGoogle Scholar
  8. 8.
    Yan TH, Kerns WP 2nd, Tomaszewski CA, Ford MD, Kline JA (1999) Insulin-glucose as an adjunctive therapy for severe calcium channel antagonist poisoning. J Toxicol Clin Toxicol 37:463–474CrossRefGoogle Scholar
  9. 9.
    Boyer EW, Shannon M (2001) Treatment of calcium channel blocker intoxication with insulin infusion. N Eng J Med 344:1721–1722CrossRefGoogle Scholar
  10. 10.
    Rasmussen L, Husted SE, Johnsen SP (2003) Severe intoxication after an intentional overdose of amlodipine. Acta Anaesthesiol Scand 47:1038–1040PubMedCrossRefGoogle Scholar
  11. 11.
    Marques M, Gomez E, de Oliveira J (2003) Treatment of calcium channel blocker intoxication with insulin infusion: case report and literature review. Resuscitation 57:211–213PubMedCrossRefGoogle Scholar
  12. 12.
    Ortiz-Munoz L, Rodriguez-Ospina LF, Figueroa-Gonzalez M (2005) Hyperinsulinemic–euglycaemic therapy for intoxication with calcium channel blockers. Bol Assoc Med P R 97:182–189Google Scholar
  13. 13.
    Place R, Carlson A, Leikin J, Hanashiro P (2000) Hyperinsulin therapy in the treatment of verapamil overdose. J Toxicol Clin Toxicol 23:215–222Google Scholar
  14. 14.
    Megarbane B, Karyo S, Baud FJ (2004) The role of insulin and glucose (hyperinsulinaemia/euglycaemia) therapy in acute calcium channel antagonist and β-blocker poisoning. Toxicol Rev 23:215–222PubMedCrossRefGoogle Scholar
  15. 15.
    Shephard G, Klein-Schwartz W (2005) High dose insulin therapy for calcium-channel blocker overdose. Ann Pharmacother 39:923–930CrossRefGoogle Scholar
  16. 16.
    Min L, Deshpande K (2004) Diltiazem overdose haemodynamic response to hyperinsulinaemia–euglycaemia therapy: a case report. Crit Care Resus 6:28–30Google Scholar
  17. 17.
    Herbert J, O'Malley C, Tracey J, Dwyer R, Power M (2001) Verapamil overdosage unresponsive to insulin/dextrose therapy [abstract]. J Toxicol Clin Toxicol 39:293–294Google Scholar
  18. 18.
    Cumpston K, Mycyk M, Pallash E, Manzanares M, Knight J, Aks S, Hryhorczuk D (2002) Failure of hyperinsulinemia/euglycaemia therapy in severe diltiazem overdose [abstract]. J Toxicol Clin Toxicol 40:618Google Scholar
  19. 19.
    Pizon AF, LoVecchio F, Matesick LF (2005) Calcium channel blocker overdose: one center's experience. Clin Toxicol 43:679–680Google Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  • Shaun L. Greene
    • 1
  • Indika Gawarammana
    • 2
  • David M. Wood
    • 1
  • Alison L. Jones
    • 3
  • Paul I. Dargan
    • 1
  1. 1.Medical Toxicology Unit, Guy’s and St. Thomas Poisons UnitGuy’s and St. Thomas’ NHS Foundation TrustLondonUK
  2. 2.Faculty of MedicineUniversity of PeradeniyaPeradeniyaSri Lanka
  3. 3.Department of Medicine and Toxicology, Newcastle Mater Miseracordiae HospitalUniversity of NewcastleHunter Regional Mail CentreAustralia

Personalised recommendations